Just when you thought you heard it all, another report is putting nail polish under the microscope, and the results are not good.
In a new joint study by the Environmental Working Group and Duke University, evidence has been found that a endocrine-disrupting chemical, Triphenyl phosphate or TPHP, is ending up in women’s bodies thanks to our favorite nail polish. According to WWD, the chemical, which is used “as a nail plasticizer to provide strength and flexibility, is also used as a flame retardant, .
The problem: it is linked to obesity and early puberty. TPHP also caused reproductive and developmental problems in animal studies, according to the study.
The chemical was found in the bodies of more than two dozen women taking part in the study.
“The question is whether or not we should be buying products with this ingredient if we know it is getting into our bodies,” said Johanna Congleton, senior scientist for EWG. “Nail polish was a contributor to the exposure.”
As part of the study, women painted their nails regularly, followed by urine collection and testing, and then used polish while wearing gloves applied to fake nails. The results found that the chemical increased sevenfold within seven to 14 hours, meaning the chemical permeated the nails. More than 1,500 nail products list TPHP as an ingredient, including Essie, OPI, Maybelline and Wet ‘n’ Wild.
However, there are some challenging the findings, including Beth Lange, chief scientist or the Personal Care Products Councilm who said, “American consumers should not be concerned by new research that is speculative, misleading and does not use sound science to access the safety of an ingredient which has a long and well-documented history of use. The makers of nail polish stand behind their products and take pride in providing Americans with access to a wide variety of safe, high-quality and innovative products they trust and enjoy.”
The study also found the chemical in men, casting some doubts on the study. The EWG has started a petition to urge companies to stop using the ingredient.